Affordable Access

Lamotrigine-induced toxic epidermal necrolysis treated with intravenous cyclosporin: a discussion of pathogenesis and immunosuppressive management.

Authors
Type
Published Article
Journal
The Australasian journal of dermatology
Publication Date
Volume
37
Issue
4
Pages
208–212
Identifiers
PMID: 8961591
Source
Medline

Abstract

There is growing evidence that the final common pathway of toxic epidermal necrolysis (TEN) is mediated by the cellular immune system which targets drug altered epithelial antigens. This provides a rationale for immunosuppressive therapy. The ideal regimen for quickly turning off epidermal damage in TEN has not yet been determined and the use or benefit of routine immunosuppression remains highly controversial. This article reviews recent advances in the pathogenesis of TEN along with the theoretical benefits of early immunosuppressive treatment in severe cases, specifically utilizing cyclosporin. We describe a 29-year-old woman with TEN due to the anticonvulsant lamotrigine whose successful management included intravenous cyclosporin. The extension of her lesions ceased within 24 hours of initiating cyclosporin (day 7 of her admission). Complications included: scarring alopecia; Enterococcus faecalis septicaemia due to an infected central line; and ulceration and squamous metaplasia of conjunctivae. The potential role of lamotrigine as a cause of TEN is discussed.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments